Samaria Johnson

Why I Choose To Live With Chronic Pain Instead Of Being Habitually High

Not only was I in virtually no pain, but life was also a blast. I had zero social inhibitions. I was fearless. It was like nothing could go wrong. Except it did.

The first time I took gabapentin, I was so high that I cried. I hallucinated colors that were so beautiful and vivid that I became distraught upon realizing no one else could see them. The second time I took gabapentin, I cried again, but that time it was because I was so emotionally compromised that I thought Alvin and the Chipmunks: Chipwrecked was the heart-wrenching cinematic masterpiece of our generation. The third time I took it, a miracle happened. I didn’t cry at all and was instead calmer than a lizard under a heat lamp.

It was weird. Nice, but weird.

The doctor had told me she was giving me a prescription for a medicine that would hopefully alleviate the pain caused by severe nerve damage that was spreading throughout my legs. I’d been wary of taking any medication stronger than a couple ibuprofen, but my doctor assured me that there was essentially nothing addictive about gabapentin. I was 19, in pain, and desperate to no longer be in said pain. This was clearly the best option.

I looked up the medication online to get a brief overview of potential side effects. Most of the people taking the medicine said that they experienced mild fatigue and dizziness at first, but that it went away after a few days.

The side effects didn’t go away for me and I bawled my way through Chipwrecked a second time, but still, living the pill life was pretty grand. Not only was I in virtually no pain, but life was also a blast. I had zero social inhibitions. I was fearless. Everything I was taking was legal — better yet, I was being encouraged to take it. It was like nothing could go wrong.

Samaria Johnson

Except it did.

Everything suddenly stopped being fun. Life was getting blurry. It felt as though my memory was failing me; it was getting harder to remember interactions that I had with my friends or what I learned in class that day. Even if I took notes, it took a long time for me to fully comprehend the words that had been written down. My grades were slipping. The room felt like it was always spinning and "nauseous" became my new resting state. My lymph nodes were always swollen and achy. I constantly craved sleep — it was as though for every hour I spent awake, I needed at least three hours of sleep to make up for it.

But, by far, the worst part of all was the increasing thoughts of suicide that lurked around the corners of my brain. I don’t know when it started, but I knew it wouldn’t stop. Even when I was having a great day, I couldn’t stop the thoughts from coming.

That wasn’t normal, and it was scaring me. I knew that ordinarily I wouldn’t be having those thoughts, that there was some external factor making me feel that way. It didn’t take long to find out that the culprit was the medicine purportedly saving me from tremendous pain.

Like how Nev and Max investigate social media frauds on Catfish, I decided that I needed to find out more about this mysterious miracle drug I was taking. Was it truly as good as it was being marketed to be? First, I had to figure out what it actually was that I had been prescribed. As I am a product of my generation, my search began on the Internet.

Gabapentin is a relatively new drug, being approved by the Food and Drug Administration in 1993. While it is mainly used as a medicine to prevent seizures, gabapentin is also prescribed to subdue the painful side effects of neuropathy, which the FDA approved in 2003.

But there are also some not-so-great things about the drug. Side effects of gabapentin can include memory loss and decreased concentration. Users find it harder to organize thoughts and sentences. Tasks that may have once been routine can become more difficult like, say, sitting through 50-minute class periods and retaining the information in them.

There’s even this: Doctors are told to be wary of prescribing the drug to children and adolescents because they aren’t sure of the long-term effects that gabapentin will have on learning, intelligence, and development. That explained why school suddenly became such a challenge.

As for the suicidal thoughts? I wasn’t alone in that category, either. It’s fairly common for people on brain-altering medications to have suicidal thoughts. One in 500 people taking medicines like gabapentin experience suicidal thoughts or behavior.

To top it all off, the results of these studies came from people who took less than 1,800 mgs daily.

I was taking upwards of 2,700 mgs a day.

Fearful that I would turn into a vegetable — or worse, act on the suicidal thoughts that I had — I called my doctor right away. You can’t stop taking medicines like gabapentin cold turkey and instead have to taper your dosage off, but my doctor agreed that it would be OK for me to slowly wean myself to relative freedom.

For the most part, the side effects were reversible. The suicidal thoughts went away almost immediately. It took around a year and a half for my memory and concentration to be back to normal, but even now they’re not at 100 percent. I still always get excited when I can remember the due date of a class assignment off the top of my head instead of having to risk dozens of paper cuts sorting through a stack of notes.

Sometimes I think that I made the wrong decision. Even though I’ve been fortunate enough to have some of the nerve damage reversed, the pain persists. Every time I feel that familiar, blazing sensation in my legs, I question my choice to live a relatively pharm-free lifestyle. I guess I’ve decided that I’d rather have my legs hurt than wade through the seemingly unending pool of gabapentin’s side effects.

Ultimately, it was my decision to stop taking the medicine because it was making me sicker instead of healthier. Gabapentin isn’t the devil’s pill of choice; it’s a medication meant to make people feel better — and that’s what it does. I did not look into what I was taking and became scared once I did. Maybe one day I’ll start taking it again — but definitely at a much lower dosage.

I don’t regret my decision to take this medication. But I do wish that I had done my research before I hysterically sobbed my way through a movie about computer-generated chipmunks. Twice.

Samaria Johnson

If you or someone you know is having thoughts of suicide, please reach out for help or call 1-800-273-TALK (8255) anytime for a confidential conversation with a trained counselor. You can learn more about getting help for many types of emotional struggles at www.halfofus.com.

Want to be an MTV Voices contributor? Send your full name, age, and pitches to hellomtvvoices@gmail.com.